Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 30, NWS Austin/San Antonio, TX

April 3, 2018Burnet County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 3, 2018, 11:13 AM CDT for Burnet County, Texas. It was in force for 17 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2018, 11:13 AM CDT (16:13 UTC)
Expired
Apr 3, 2018, 11:30 AM CDT
In force
17 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Burnet County, TX

The radar

The Ft Hood radar (KGRK), 70 km from the middle of the area, began a volume at 16:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 11:17 AM CDTHAIL 1.514 Wnw Briggs, TXPING PONG BALL SIZED HAIL NEAR THE INTERSECTION OF COUNTY ROADS 206 AND 207 IN NORTHERN BURNET COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 10:26 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 4.2 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2018-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2018-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 448 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1112 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
448 m²/s²
0-3 km storm-relative helicity
477 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

186 
WUUS54 KEWX 031613
SVREWX
TXC053-031630-
/O.NEW.KEWX.SV.W.0030.180403T1613Z-180403T1630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
1113 AM CDT TUE APR 3 2018

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  North central Burnet County in south central Texas...

* Until 1130 AM CDT

* At 1113 AM CDT, a severe thunderstorm was located near Sunnylane, 
  or near Lampasas, moving northeast at 50 mph. This storm has a 
  history of producing quarter and half-dollar sized hail. 

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Public. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Lake Victor and Sunnylane. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3102 9790 3087 9817 3103 9836 3103 9791
TIME...MOT...LOC 1613Z 230DEG 42KT 3097 9819 

HAIL...1.25IN
WIND...60MPH
 
$$

TB3

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 6:45 AM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, Apr 3, 6:45 AM CDT, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
645 AM CDT Tue Apr 3 2018

.AVIATION...
All terminals have MVFR ceilings this morning and these should linger
through the rest of the morning with southerly winds. A cold front
will move through North Texas this afternoon and showers and
thunderstorms will form ahead of it. Some of these storms could move
into the Austin and San Antonio airports between 18Z and 00Z. Any
storm will lower visibility to MVFR. The front will move into our
area early this evening shifting the winds to the north and bringing
a better chance for convection. We have included TEMPO for TSRA after
00Z in Austin and San Antonio. We don't think any storms will make it
to DRT. Later tonight winds behind the front will increase to around
15 kts with gusts up to 25 kts.

&&

.PREV DISCUSSION... /ISSUED 450 AM CDT Tue Apr 3 2018/

SHORT TERM (Today through Wednesday)...
The latest 11-3.9 satellite imagery shows low clouds continue to
expand across south central Texas early this morning. Temperatures
are currently in the mid 60s to lower 70s across the region. To our
west, a dryline is located across west Texas. In the mid and upper
levels of the atmosphere, a trough axis is currently moving into
northwest Mexico.

For the morning hours, we will continue to see southerly flow in the
low-levels as the above mentioned upper trough axis and dryline move
eastward. In addition, a fairly stout cold front will move southward
into portions of northwest Texas. We could see a few light showers
this morning, but rain chances will remain low at this time. For the
afternoon hours, the pattern begins to become a little more active as
the dryline, cold front and upper level trough axis begin to interact
across central Texas. Current thinking is the mid-level capping
inversion will hinder convection through the early afternoon hours.
However, as we move into the peak heating hours, the cap is not
expected to hold, especially given the extra forcing provided by the
dryline and cold front. The mid-level (700-500mb) lapse rates remain
very steep (8-9C/km) today and this will favor large hail with any
storms that manage to organize along or ahead of the dryline and cold
front. Thunderstorm chances will continue into the early and mid-evening
hours, but with the cold front making steady southward progress, the
focus will gradually shift into areas east of the I-35 corridor. By
early Wednesday morning, the front will be located across the coastal
plains, with rain chances confined to the coastal plains.

Dry weather along with below normal temperatures are in store on
Wednesday. We also expect gusty northeast winds through the morning
hours, with winds decreasing during the afternoon hours.

LONG TERM (Wednesday Night through Monday)...
Southerly flow will quickly return to south central Texas on Thursday
as west/northwest flow aloft continues in the mid and upper levels.
Another upper level trough will move into far west Texas late Friday.
We expect a return of rain chances to areas east of Highway 83 on
Friday, with rain chances on the increase Friday night as another
cold front moves into Texas. A fairly active weather pattern
continues into early next week with yet another upper trough axis set
to move into the southern U.S. plains. There is some disagreement
with the placement of the trough axis and for now, we prefer to only
keep a low chance for rain across the coastal plains on Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              81  48  70  52  78 /  60  40   0   0  -
Austin Bergstrom Intl Airport  81  48  69  49  78 /  60  40   0   0  -
New Braunfels Muni Airport     81  49  69  51  78 /  40  40   0   0  -
Burnet Muni Airport            81  43  68  50  77 /  40  20   0   0  -
Del Rio Intl Airport           90  55  74  55  82 /  10   0   0   0  -
Georgetown Muni Airport        81  46  69  49  78 /  60  30   0   0  -
Hondo Muni Airport             85  52  73  53  80 /  30  20   0   0  -
San Marcos Muni Airport        82  48  70  51  78 /  50  40   0   0  -
La Grange - Fayette Regional   81  50  70  51  78 /  60  60   0   0  10
San Antonio Intl Airport       82  52  70  54  78 /  40  40   0   0  -
Stinson Muni Airport           83  54  71  55  79 /  40  40   0   0  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...05
Synoptic/Grids...24
Hazardous weather outlook, Apr 3, 5:21 AM CDT, 5 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
521 AM CDT Tue Apr 3 2018

TXZ171>173-183>194-202>209-217>225-228-041030-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
521 AM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Strong to severe thunderstorms are possible this afternoon and
evening along and southeast of a line from Burnet to Kerrville to
Uvalde. Large hail and damaging winds are the most likely threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please report severe weather to local law enforcement or the
National Weather Service.

In the hours before

Special weather statement, Apr 3, 10:00 AM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1000 AM CDT TUE APR 3 2018

TXZ172-031545-
Burnet TX-
1000 AM CDT TUE APR 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BURNET COUNTY UNTIL
1045 AM CDT...

At 959 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lampasas, moving northeast at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.

&&

LAT...LON 3101 9789 3092 9822 3103 9825 3103 9791
TIME...MOT...LOC 1459Z 239DEG 38KT 3101 9814

TB3
Special weather statement, Apr 3, 10:30 AM CDT, 43 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1030 AM CDT TUE APR 3 2018

TXZ171-172-031615-
Llano TX-Burnet TX-
1030 AM CDT TUE APR 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LLANO AND NORTHWESTERN
BURNET COUNTIES UNTIL 1115 AM CDT...

At 1029 AM CDT, Doppler radar was tracking a strong thunderstorm near
Valley Spring, or 9 miles west of Llano, moving northeast at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Llano, Buchanan Lake Village, Lake Victor, Field Creek, Baby Head,
Lone Grove, Stolz, Sunnylane, Bluffton, Valley Spring and Tow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.

&&

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
south central Texas.

LAT...LON 3094 9802 3065 9887 3078 9897 3092 9895
      3092 9842 3094 9841 3096 9845 3098 9844
      3101 9846 3103 9844 3103 9809
TIME...MOT...LOC 1529Z 240DEG 49KT 3077 9884

TB3
Local storm report, Apr 3, 11:02 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1102 AM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 AM     HAIL             2 SE TOW                30.86N 98.44W
04/03/2018  E1.00 INCH       LLANO              TX   PUBLIC

            QUARTER SIZE HAIL REPORTED AT HI-LINE LAKE
            RESORT.

&&

BMW
Local storm report, Apr 3, 11:03 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1103 AM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 AM     HAIL             2 SE TOW                30.86N 98.45W
04/03/2018  E0.88 INCH       LLANO              TX   PUBLIC

            NICKEL SIZED HAIL AT J&S QUICK STOP IN TOW.

&&

BMW
Local storm report, Apr 3, 11:06 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1106 AM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 AM     HAIL             TOW                     30.89N 98.47W
04/03/2018  E1.00 INCH       LLANO              TX   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS QUARTER SIZED HAIL
            IN THE TOW AREA.

&&

BMW
Local storm report, Apr 3, 11:11 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1111 AM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 AM     HAIL             1 SSE TOW               30.87N 98.47W
04/03/2018  E1.25 INCH       LLANO              TX   PUBLIC

            PHOTO OF HALF DOLLAR SIZED HAIL AT TEXAS
            HILLS RV HAVEN IN TOW.

&&

BMW

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 10:00 AM CDTSpecial Weather StatementEWXBurnet45 min
Apr 3, 10:30 AM CDTSpecial Weather StatementEWXLlano45 min
Apr 3, 10:44 AM CDTSevere Thunderstorm WarningEWXBurnet, Llano31 min
Apr 3, 4:37 PM CDTSpecial Weather StatementEWXBurnet, Llano53 min
Apr 3, 4:43 PM CDTSevere Thunderstorm WarningEWXBurnet47 min
Apr 3, 6:47 PM CDTSpecial Weather StatementEWXBlanco43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.